Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 28, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 20, 2000, 10:55 PM EDT for Pitt County, North Carolina. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 20, 2000, 10:55 PM EDT (02:55 UTC)
- Expired
- May 20, 2000, 11:45 PM EDT
- In force
- 50 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Pitt County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 11:51 PM EDT | Hail 1.75 | Bethel, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 336 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1533 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
044 WUUS52 KMHX 210255 SVRMHX NCC147-210345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC 1055 PM EDT SAT MAY 20 2000 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN PITT COUNTY IN EASTERN NORTH CAROLINA * UNTIL 1145 PM EDT * AT 1055 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BETHEL...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BETHEL AT 1050 PM EDT. WHITEHURST AT 1055 PM EDT. HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. NNNN A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT SUNDAY MORNING FOR EASTERN NORTH CAROLINA.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:00 PM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 20, 9:00 PM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 900 PM EDT SAT MAY 20 2000 SFC ANALYSIS SHOWS FRONTAL BNDRY REMAINS NEARLY STATIONARY ACROSS ERN NC. LATEST MESO ETA AGREES WITH OTHER MODELS THAT FRONT WILL REMAIN QUASI-STATIONARY. WEAK CLUSTERS OF SHOWERS TRY TO FLARE UP N OF THE ALBEMARLE SOUND...BUT CONTINUE TO WEAKEN AS THEY MOVE SE INTO THE MARINE AIR OVER THE NRN OUTER BANKS. 00Z MHX SOUNDING SHOWS CAPES ACROSS THE AREA WILL BE AROUND 1500...BUT WILL NEED TO HAVE A LIFTING MECHANISM TO BREAK A CAPPING INVERSION. WITH BOUNDARIES FROM THE SEA BREEZE...FRONT...AND OUTFLOW FROM THE CLUSTER OF STORMS IN THE CENTRAL PART OF THE STATE CONVERGING...IT MAY BE ENOUGH TO TOUCH OFF SOME SHOWER AND TSTM ACTIVITY. WILL KEEP POPS AS THEY ARE AT 40 IN THE WATCH AREA...BUT MAY DROP POPS IN THE EXTREME SRN COASTAL AREA. TEMP FCST LOOKS ON TRACK. CWF: VERY TRICKY BREAK UP OF COASTAL ZONES WITH FRONT LYING ACROSS THE AREA. WILL NOT DEVIATE MUCH FROM CURRENT FCST WITH EASTERLY WINDS ACROSS THE ALBEMARLE AND NRN PAMLICO AND NRN OUTER BANKS...WITH STRONGER SW WINDS ELSEWHERE. .MHX...NONE. BANDY
In the hours before
Special weather statement, May 20, 7:10 PM EDT, 3 hours 45 minutes before
NCZ029-045>047-080-081-103-210107- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 710 PM EDT SAT MAY 20 2000 ...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT FOR AREAS NEAR ALBEMARLE AND PAMLICO SOUNDS... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL MIDNIGHT FOR THE FOLLOWING COUNTIES...MARTIN...WASHINGTON...TYRRELL...MAINLAND AND OUTER BANKS DARE...MAINLAND HYDE AND BEAUFORT. THE WATCH ALSO COVERS ALBEMARLE AND PAMLICO SOUNDS. NO THUNDERSTORMS WERE OVER THE AREA AT 715 PM...BUT STRONG TO POSSIBLY SEVERE STORMS OVER SOUTHEAST VIRGINIA AND NORTHEAST NORTH CAROLINA ARE EXPECTED TO MOVE INTO THE AREA DURING THE EVENING. THESE STORMS COULD PRODUCE HAIL AND STRONG WINDS AND PERSONS IN OR NEAR THE WATCH AREA SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO WEATHER RADIO...OR LOCAL TV OR RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JBM
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 10:30 PM EDT | Severe Thunderstorm Warning | MHX | Martin, Washington | 45 min |
| May 21, 4:06 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 39 min |
| May 21, 4:18 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 42 min |
| May 21, 4:58 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 32 min |
| May 21, 5:09 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 36 min |
| May 21, 5:31 PM EDT | Severe Thunderstorm Warning | MHX | Jones | 29 min |
| May 21, 5:40 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 35 min |
| May 21, 5:54 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 36 min |
| May 21, 6:01 PM EDT | Tornado Warning | MHX | Duplin | 29 min |
| May 21, 6:24 PM EDT | Tornado Warning | MHX | Jones, Onslow | 51 min |
| May 21, 6:26 PM EDT | Severe Thunderstorm Warning | MHX | Lenoir | 49 min |
| May 21, 6:30 PM EDT | Severe Thunderstorm Warning | MHX | Pamlico | 45 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.